Hail, Sheridan
- When
- September 10, 12:44 PM MST
- Where
- Sheridan County, 6.22 mi N of Gordon
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.890, -102.200
An approaching upper level trough of low pressure interacted with a surface frontal boundary anchored over northern Nebraska, producing thunderstorms. Some storms became severe, especially over northern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An approaching upper level trough of low pressure interacted with a surface frontal boundary anchored over northern Nebraska, producing thunderstorms. Some storms became severe, especially over northern Nebraska. Thunderstorm wind gusts to 60 MPH and ping pong ball sized hail was reported with the severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 10, 10:19 AM MST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 1219 PM CDT Tue Sep 10 2019 .UPDATE... Issued at 901 AM CDT Tue Sep 10 2019 Dense fog has lifted and visibilities have come up above 1/2 mile, the Dense Fog Advisory has been allowed to expire. Patchy fog will still be possible through 10 AM CDT mainly across Custer County. && .SHORT TERM...(Today through Wednesday) Issued at 351 AM CDT Tue Sep 10 2019 Severe weather is probable late this afternoon and evening as a modest shortwave currently located across southwest Colorado moves within southwest flow aloft reaching the northwest forecast area by mid afternoon. At the surface, a weak cold front was indicated by surface analysis and also KLNX radar from near Alliance and Thedford to south of O'Neill. This front will lift north as a warm front to near Highway 20 in northern Nebraska. Surface low pressure center will focus near the Denver Front Range. Warm air advection with breezy southeast winds will draw in higher dew from the mid 60s to near 70 as afternoon highs reach to around 80 across northern Nebraska to the mid and upper 80s southwest. Steep mid-level lapse rates near 8C/KM will be present across the nw Sandhills this afternoon, as MUCAPE values climb into the 3000-4000 j/kg range. With surface to h80 flow out of the southeast, with veering winds aloft, deep layer shear will be supportive for organized severe weather with 0-6km bulk shear values of 40-50 knots. Given good veering winds in the lowest 3km, will see helicity values approach 400 m2/s2 and curved hodograph will support supercells, especially in close proximity to the frontal boundary. Given the latest SPC Day 1 Outlook contains an Enhanced Risk across most of north central Nebraska, large hail and damaging winds are quite possible. An isolated tornado is also possible. Likely POPs late afternoon west of Valentine through Mullen, with 60 to 80 percent POPs this evening across all of north central Nebraska. to the south, chances drop off quickly to only a slight chance mainly south of I80. This however doesn't mean a strong to severe storms isn't possible. Anomalously high atmospheric moisture will be in place and the threat for training storms will exist with localized flooding possible. The area of highest confidence to see this occur would be roughly along and north of Highway 2 and 91. Expect storms to develop by mid to late afternoon nw Sandhills and be ongoing by the evening, moving quickly to the east. As the organized thunderstorms move out of the area, will see PoPs decrease and remained confined to the north during the overnight hours. Lows tonight range from the mid 50s in the west to mid 60s in the east. Severe weather potential to actually increase in coverage Wednesday, as a Slight and Enhanced Risk covers most of the outlook area. Surface low pressure will persist across northeast Colorado with a surface cold front draped across the northwest Sandhills. As surface heating increases and convergence also increases near the boundary by late afternoon, scattered thunderstorms will develop. The environment will again experience high instability (MUCAPES as high as 4000 j/kg) and strong deep layer shear (50-80 kts). Highs to reach the mid to upper 80s southeast of the front, with mid 70s to low 80s back behind the front. .LONG TERM...(Wednesday night through Monday) Issued at 351 AM CDT Tue Sep 10 2019 Severe weather appears likely into Wednesday evening as the 500mb trough moving onto the Northern and Central Plains maintains steep mid level lapse rates and pushes the cold front eastward during the evening and overnight hours. Large hail and damaging winds are possible across the entire forecast area, but appears most favorable 25 miles west and east of Highway 83. The threat for localized flooding also exists with fairly wingspread rainfall amounts from a half inch to three quarters of an inch. Locally heavy rainfall over an inch is quite possible. A slight chance for a few showers or a thunderstorm lingering across north central Nebraska Thursday morning. Northwest winds increase to 20 to 30 mph and much cooler highs from only 65 far nw, to low 70s east. A persistent period of dry weather is then forecast Friday through Monday. Zonal flow aloft will persist until Monday, becoming southwest aloft as an upper trough digs into the Pacific Northwest. Highs from the upper 70s Friday warm to mid 80s Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1220 PM CDT Tue Sep 10 2019 For the KLBF terminal: Over the next 24 hours, expect mainly high clouds with scattered ceilings around 25000 FT AGL. There is a minor threat for isolated thunderstorms early this evening across SW Nebraska. Will handle this with a VCTS group since coverage is isolated at best. In addition, low level wind shear will be a threat overnight with southerly winds of 40 to 45 KTS 2000 FT AGL. For the KVTN terminal: Thunderstorms will be possible in the vicinity of the terminal beginning at 22z this afternoon with the greatest threat from 00z to 04z this evening. Visbys as low as 3sm, wind gusts to 45 KTS and hail will be possible with these storms. After 07z, the threat for thunderstorms will end at the KVTN terminal with ceilings falling to IFR after 12z Wednesday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Gomez SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 134 PM CDT Tue Sep 10 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-111845- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 134 PM CDT Tue Sep 10 2019 /1234 PM MDT Tue Sep 10 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Thunderstorms will overspread the Sandhills this evening and tonight as a warm front drifts north. Some storms will likely be severe, with the greatest potential along and north of Highway 2. South of Highway 2, the threat for severe storms will decrease heading south toward Interstate 80. The primary threats are large hail and damaging winds along with heavy rain. A tornado is possible as well, mainly along the warm front. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Another round of thunderstorms will move through western and north central Nebraska Wednesday evening and night. Some storms may be severe, with the main threats being large hail, damaging winds, and torrential rainfall. At this time, the main severe threat is across the entire outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and evening, mainly for areas along and north of Highway 2. Reports of tornadoes, funnel clouds, large hail, severe winds, and flooding are appreciated. Spotter activation is possible Wednesday for areas generally east of the Nebraska Panhandle. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
Special Weather Statement National Weather Service North Platte NE 1259 PM MDT Tue Sep 10 2019 NEZ004-094-101945- Sheridan NE-Western Cherry NE- 1259 PM MDT Tue Sep 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN SHERIDAN COUNTIES UNTIL 145 PM MDT... At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm over Rushville, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gordon, Rushville, Clinton, Hoover Lake, Lone Butte, Irwin, Highway 27 crossing the Niobrara River, Mount Maria, Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area, Bayonne and Intersection of Highway 27 and Mills Road. This includes the following highways... Highway 20 between mile markers 84 and 122, and between mile markers 124 and 134. Highway 250 between mile markers 40 and 48. Highway 61 between mile markers 228 and 231. LAT...LON 4299 10163 4252 10237 4272 10264 4300 10246 TIME...MOT...LOC 1859Z 220DEG 35KT 4271 10245 Buttler
The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
8 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Thunderstorm wind gusts of 82 MPH reported at Miller Field.
Numerous debris reported on the ground. Winds estimated at 60 MPH.
Thunderstorm wind gust of 60 MPH reported at this location.
Thunderstorm wind gust of 60 MPH reported at this location.
Reports of sandbagging occurring in Inman.
NDOR reports water over highway 20 between Ainsworth and Wood Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852204, 852205, 852206, 852207, 852208, 852209, 852213, 852210, 852212, 852214, 852215, 852211, 852219, 852217.